Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • Drey
    Post count: 4

    Hello-
    My daughter was diagnosed about 3 years ago with Graves. ( 13) It has been really hard since then, as so many facets of the disease are hard to know if it is Graves related, or teen issues. She went from being a very active ( and promising ) athlete to having to push herself out of bed every day. Has constant headaches, weight gain and high anxiety. She is on methimazole 10mg. She is still active, and plays well…but she is not the athlete she once was,( mainly because she needs to conserve her energy) and this upsets her.
    She also recently has become very depressed and sad. My question is. Will removal of the thyroid alleviate any of these symptoms? If so…which ones? I realize she will need to be on synthroid, but we are hoping being hypo will be easier to handle.
    I know every case is different, but if anyone has any advice we could consider…we would appreciate it. Thank you!

    Kimberly
    Online Facilitator
    Post count: 4260

    Hello and welcome – It is really difficult to determine if thyroidectomy would alleviate your daughter’s symptoms. If the methimazole has failed to control her hyperthyroidism – or if her levels have been constantly swinging back and forth – then yes, she might feel better after a definitive therapy like surgery. But there’s no guarantee that this would be the case.

    This link will hopefully be of interest. The GDATF and The Children’s Hospital of Philadelphia co-hosted a seminar in 2014 on kids and Graves’ disease, and it goes through the risks and benefits of all the different treatment options.

    https://www.youtube.com/playlist?list=PLkmq2Wfl__LNKtIAYwBbAGQri3bVmcp1w

    Wishing you all the best as you make this difficult decision.

    Liz1967
    Post count: 305

    Drey, you are technically hypo after thyroidectomy because you have no thyroid to make hormone; however, you take replacement hormone (like Synthroid) so you are neither hyper or hypo. With the correct amount of Synthroid, you would not experience either hypo or hyper symptoms. Your level of thyroid hormone remains steady and normal because what you supply via pill is what you get – no diseased thyroid chugging out erratic amounts of hormone that methimazole cannot always keep up with.

    Drey
    Post count: 4

    Kim- Thank you for the videos. So very helpful. My daughter actually has seen Dr Bauer a few times. He is such a great doctor.

    Liz—makes sense. I was always under the impression that once you had your thyroid out…you were hypo. But…as you stated….with the meds , you would be neither hypo or hyper. Something to strive towards.

    Thank you both for your replys!

    We have really gave this our best shot. Monitored her methimozle, ( switching back and forth with dosage) Homeopathic…. 3 different paths and tons of supplements. Diet change. etc… She is exhausted and nothing is improving. ( other than the major symptom of the racing heart) Not really seeing any reason at this point to keep the thyroid.

    Kimberly
    Online Facilitator
    Post count: 4260

    One final thought would be to have a doctor or nutritionist review your daughter’s diet changes. If your daughter is following a super restrictive diet plan with a lot of food groups eliminated, that could be contributing to the exhaustion!

Viewing 5 posts - 1 through 5 (of 5 total)
  • You must be logged in to reply to this topic.